4 doctors weighed in:

Will Narcan (naloxone) still reverse opiate overdose once cardiac arrest has occurred?

4 doctors weighed in
Dr. Dennis Clifford
Internal Medicine - Pulmonary Critical Care
2 doctors agree

In brief: Unclear

Usually breathing stops with opiate overdose and then cardiac arrest occurs.
Reversing with Narcan (naloxone) may allow breathing to restart, but the cardiac arrest would still have to be treated with CPR and usual measures. Depending on the duration of cardiac arrest attempts may or may not be successful, thus the uncertainty.

In brief: Unclear

Usually breathing stops with opiate overdose and then cardiac arrest occurs.
Reversing with Narcan (naloxone) may allow breathing to restart, but the cardiac arrest would still have to be treated with CPR and usual measures. Depending on the duration of cardiac arrest attempts may or may not be successful, thus the uncertainty.
Dr. Dennis Clifford
Dr. Dennis Clifford
Thank
Dr. Bennett Werner
Internal Medicine - Cardiology

In brief: Yes

If the Narcan (naloxone) can reach the circulation, it will work.
CPR can provide a reduced blood flow that is adequate to reverse the opiate. Injecting the Narcan (naloxone) into the central circulation (jugular or subclavian vein) will further improve its efficacy.

In brief: Yes

If the Narcan (naloxone) can reach the circulation, it will work.
CPR can provide a reduced blood flow that is adequate to reverse the opiate. Injecting the Narcan (naloxone) into the central circulation (jugular or subclavian vein) will further improve its efficacy.
Dr. Bennett Werner
Dr. Bennett Werner
Thank
Get help from a real doctor now
Dr. William Forsythe
Board Certified, Emergency Medicine
23 years in practice
171K people helped
Continue
108,000 doctors available
Read more answers from doctors